Tornadoes · United States · Minnesota · 2022
EF0 tornado, Battle Lake to Clitherall, Minnesota, May 12, 2022
From Battle Lake to Clitherall, this EF0 tornado ran 0.9 miles across Otter Tail County on May 12, 2022, touching down at 7:40 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 12, 2022
- Touchdown
- 7:40 PM CDT (00:40 UTC)
- Lifted
- 7:41 PM CDT (00:41 UTC)
- On the ground
- 1 minutes
- Path length
- 0.9 miles (1.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Otter Tail County
- Touchdown point
- 46.312, -95.596
- Lift-off point
- 46.323, -95.586
- Record number
- 2205121840-01
What the Weather Service recorded
A strong cold front and upper low traversed the area during the afternoon and evening of May 12th. During the afternoon, a larger scale Derecho moved from northeastern Nebraska, through eastern South Dakota and into portions of far southeastern North Dakota and west-central Minnesota. Widespread strong to severe thunderstorms were observed, with large hail, tornadoes, and damaging wind gusts all being reported during this time.
This tornado began about 2 miles west southwest of Battle Lake, MN and tracked to the north until 7:34 pm where it lifted 2 miles north northeast of Battle Lake, MN. One single-wide trailer was flipped. Numerous spruce, poplar, and ash trees were snapped or uprooted. Metal roofing was blown off of storage near the airport. Peak winds were estimated at 100 mph, giving this tornado an EF1 rating, with a path length of 3.5 miles. A couple of power poles were also damaged along the path.
This tornado began about 3 miles north northeast of Clitherall, MN as a waterspout on West Mason Lake and lasted for about a minute. The area showed several large 6-10 inch diameter tree branches broken along the north shore. Peak winds were estimated at 85 mph, giving this tornado an EF0 rating, with a path length of 1 mile.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at May 12, 6:45 PM CDT, 55 minutes earlier.
Area forecast discussion, May 12, 6:45 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Thu May 12 2022
.UPDATE...
Issued at 645 PM CDT Thu May 12 2022
Elevated storms continue to lift northward towards the Highway 2
corridor this evening, but the main severe complex is still to our
south over SD. While the best instability remains mostly to our
south, it has been creeping northward and there is the potential
for damaging straight line winds and even a QLCS tornado. The
storms are very quickly moving northward, and the severe line will
be moving into our southern counties within the next hour. CAMs
have the storms into our northern counties before midnight, which
is not out of the question given current forward movement.
Adjusted POPs for what we have currently going on and the expected
entrance of the SD severe line. Will continue to keep a close eye
on water issues as even though storms are moving quickly, they
have been efficient rain producers and many areas are already
saturated.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 242 PM CDT Thu May 12 2022
Overview...
SW flow aloft has brought another system into the Northern Plains.
The surface low remains to our west today, with a warm front moving
NNE into the mid valley and NW Minnesota by this afternoon.
Thunderstorm development is expected ahead of the cold front and
behind the warm front this afternoon and evening. Large hail up to 2
inches, wind gusts up to 75mph, a few tornados, and flash flooding
will be the main hazards this afternoon and evening. These could
bring property damage, damage to trees, vehicles, and sensitive
vegetation will all be possible. Have a way to receive alerts and
warnings this afternoon and evening.
Severe Threat Today...
Surface low pressure moves over western ND this afternoon and
evening, with the warm front translating NNE into the mid valley and
NW Minnesota. Current satellite and radar has a complex of storms
moving through central and eastern MN towards the Wisconsin area.
The cloud deck associated with these storms lingers in the eastern
valley towards NE MN. This would hinder some of the daytime heating
at times. There is also some low level clouds that have developed in
the James River valley towards eastern ND this afternoon. Some of it
is patchy dense fog towards the James River Valley. This would also
help to decrease temperatures this afternoon. Patchy blue skies are
filtering into the area especially east of the escarpment.
Now this plays into the development of storms this afternoon and
evening. For the thunderstorms to grow, we will need more sunshine
and heating at the surface to help break the CAP in the lower
levels. Short term guidance of the HREF and HRRR has a complex of
storms developing in central and eastern SD this afternoon and
shifting into the Red River Valley later this afternoon and evening.
MUCAPE ranges from the 3000-3500 J/kg range, and ML is in the 1500
J/kg range. Sounding profiles from the BIS and ABR area show deep
moisture through the mid to upper levels, with long CAPE through the
upper levels. Shear has been increasing across the area in the low
and mid levels this afternoon. Sfc to 3km shear is roughly 45-55kts,
while the sfc to 6km is around 50-70kts. Directional shear is
starting to take better shape, with a more curved hodograph through
the 4km level. Short term guidance has the warm front draped across
the mid valley this afternoon, but there is some uncertainty with
the exact extent of the northward push of the warm front. How far
north the front propagates, will determine the increased threats to
the mid and northern valley. The southern valley and west central MN
region looks to see the higher risk for tornadoes, as they will be
under the warm sector longer and have the sufficient shear and
instability available compared to the northern valley.
Guidance continues to show the possibility of discrete cells
developing ahead of the cold front, underneath the warm sector
during the later afternoon, with a stronger robust line developing
by the evening pushing into our region. So they may be a two round
punch of storms this evening, with the first under the warm front
and then the cold front push by the later evening hours. A LLJ looks
to set up in the evening and aid in the movement of the linear
storms along the cold front. This would increase the threat for
damaging winds especially from the mid valley southward. DCAPE
values are 800-1200 J/kg and inverted soundings near the surface
will also aid in the wind gust threat.
Flash flooding will also be possible in these storms, as they move
over areas already saturated from previous rainfalls. The ground is
having a hard time soaking up water. QPF is looking to be above an
inch across eastern ND and NW MN this evening and into tomorrow.
Locally higher amounts are possible from stronger thunderstorms.
So long story short there is a moderate risk for severe
thunderstorms across the southern valley. Other areas could see
scattered to numerous severe thunderstorms later this afternoon and
evening. Impacts are possible from large hail up to 2 inches,
damaging winds up to 75mph, possible flash flooding, and a few
tornados. Have a way to receive alerts this afternoon and evening.
Friday...
As the cold front moves out of the area tonight winds begin to
increase across North Dakota and into the eastern portions of the
valley. Vertical momentum and strong mixing in the lower levels
brings the increased wind gusts to the region. Guidance continues to
suggest wind gusts reaching 45-50kts at times in the Devils Lake
Basin and up to 45kts in the valley. The possibility does exist we
could see slightly higher gusts in the Devils Lake area up to 55kts
on an isolated basis through Friday. Thus we have issued a High Wind
Watch for the Devils Lake Basin down toward Barnes county from 12z
Friday through 02z Saturday. Impacts could be felt on east to west
roads on high profile vehicles.
.LONG TERM...(Saturday through Thursday)
Issued at 242 PM CDT Thu May 12 2022
Starting out, the 500mb pattern for Saturday, Sunday, and possibly
into Monday will feature a zonal flow pattern with a slow moving
closed low tracking across southern Canada. The FA may be close
enough to the low for afternoon convective showers and
thunderstorms, due to cyclonic flow. At this point, the coverage of
any of this type of activity looks pretty low and minimal. In
addition, wind speeds look a little gusty each afternoon, mainly
from a westerly direction. Temperatures overall look to remain near
or below normal.
For Tuesday through Thursday, the flow still looks to remain zonal.
There are a couple different signals for rain, one on Tuesday and
another on Thursday. At this point, the Tuesday chance looks better
along the North and South Dakota border. Not as sure about the
Thursday chance yet, but it will bear watching. Temperatures also
should remain slightly below normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu May 12 2022
Convection continues to move quickly northward across the forecast
area with all but KFAR currently seeing some VCTS along with MVFR
conditions. Will continue the trend of having VCTS and keeping
TSRA to the tempo groups for now. While KFAR is seeing a bit of a
break, additional thunderstorms moving in from SD will bring
convection and lower ceilings by 01Z. Convection will continue for
much of the evening, with periodic lower visibility, CBs in the
area, and variable winds near thunderstorms. The storms will lift
northward towards the international border by 05Z, but MVFR
ceilings will linger a bit longer before clearing out towards
morning. Some MVFR ceilings will return later in the period for
the KDVL area. Winds from the east will shift around to the
southeast then southwest by the end of the period, with some
strong gusts over 35 kts on the ND side by tomorrow afternoon.
&&
.HYDROLOGY...
Issued at 242 PM CDT Thu May 12 2022
Widespread overland and river flooding continues across the basin.
Flooding is likely to be exacerbated in some locations due to
upcoming rainfall with today's thunderstorm threat. After today, we
do look to enter a slightly quieter weather pattern, at least for a
short while.
Red River mainstem...
Renewed rises are expected at many locations along the Red mainstem
due to recent and upcoming precipitation. A prolonged period of
minor flooding is expected at Wahpeton and Halstad with moderate to
major flooding expected or already occurring at most other locations.
Minnesota tributaries...
A return to generally minor flooding is expected along some of the
Minnesota tributaries. The main exception is along the Snake River
where recent heavy rainfall is expected to bump Warren and Alvarado
back into the moderate flood category.
North Dakota tributaries...
The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers. Releases at Baldhill Dam have
started again causing Valley City to pop back up above flood stage.
However, the greatest impacts at this time continue to be further
downstream on the Sheyenne. Major flooding continues on the Pembina
at Neche although river levels are slowly declining. Elsewhere, the
Wild Rice at Abercrombie remains above moderate flood stage while
the remainder of the tributaries are experiencing little to minor
impacts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
High Wind Watch from Friday morning through Friday evening for
NDZ006-007-014-015-024-026-028-038-054.
MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
022>024-027>032-040.
UPDATE...JR
SHORT TERM...Spender
LONG TERM...Godon
AVIATION...JR
HYDROLOGY...LeeHazardous weather outlook, May 12, 3:28 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 328 PM CDT Thu May 12 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-132030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 328 PM CDT Thu May 12 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Storms move into the area this evening, and some supercells may develop initially with a threat for a few tornadoes and hail greater than 2 inches in size for areas south of the hwy 200 corridor. Then as storms merge those threats decrease some with winds up to 75mph and flash flooding potential increases into the late evening as storms merge and then move north and east exiting the area around midnight. River and overland flooding continues for portions of the Red River valley along with the Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty winds up to 60mph are possible Friday, as a system moves east of the region. This would be for areas in the Devils Lake Basin down toward Barnes county. Thus a High Wind Watch was issued for those areas. Areas in the valley could see gusts up to 50mph. This could bring impact to travel especially on east to west roads and high profile vehicles. River and overland flooding continues for portions of the Red River valley along with the Devils Lake basin. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 12, 6:13 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
613 PM CDT Thu May 12 2022
MNZ001-NDZ016-026-027-029-130000-
West Polk MN-Nelson ND-Steele ND-Eastern Walsh County ND-
Grand Forks ND-
613 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northwestern Polk,
Grand Forks, east central Nelson, southeastern Walsh and northeastern
Steele Counties through 700 PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kempton, or 29 miles west of Grand Forks, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kempton around 615 PM CDT.
Larimore around 620 PM CDT.
Arvilla around 625 PM CDT.
Other locations in the path of this storm include Grand Forks AFB,
Emerado, Honeyford and Mekinock.
This includes Interstate 29 between mile markers 134 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for southeastern
North Dakota.
&&
LAT...LON 4838 9746 4790 9693 4767 9742 4767 9747
4764 9747 4752 9773 4802 9812
TIME...MOT...LOC 2312Z 231DEG 40KT 4782 9767
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Spender/GodonSpecial weather statement, May 12, 6:54 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
654 PM CDT Thu May 12 2022
MNZ009-015>017-022-130045-
North Beltrami MN-Mahnomen MN-East Polk MN-North Clearwater MN-
South Beltrami MN-
654 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southeastern Polk,
central Beltrami, northeastern Mahnomen and northern Clearwater
Counties through 745 PM CDT...
At 654 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lengby, or 36 miles west of Bemidji, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lengby around 655 PM CDT.
Olga around 705 PM CDT.
Weme around 710 PM CDT.
Other locations in the path of this storm include Clearbrook, Gonvick
and Berner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4750 9546 4750 9555 4743 9555 4736 9566
4753 9592 4811 9533 4788 9489
TIME...MOT...LOC 2354Z 217DEG 43KT 4751 9567
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Spender/JRSpecial weather statement, May 12, 6:55 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
655 PM CDT Thu May 12 2022
MNZ001-004-007-013-014-NDZ016-027-030-130045-
Red Lake MN-Pennington MN-Kittson MN-West Polk MN-West Marshall MN-
Traill ND-Eastern Walsh County ND-Grand Forks ND-
655 PM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of western Marshall,
northwestern Red Lake, northwestern Polk, southwestern Kittson,
western Pennington, Grand Forks, northwestern Traill and eastern
Walsh Counties through 745 PM CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Veseleyville to near Manvel to near Holmes.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Manvel, Minto and Poland around 705 PM CDT.
Merrifield and Grand Forks around 710 PM CDT.
Grafton, Bygland and Oslo around 715 PM CDT.
Other locations in the path of these storms include Oakwood,
Alvarado, Mallory and Davidson.
This includes Interstate 29 between mile markers 123 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for southeastern
North Dakota.
&&
LAT...LON 4881 9673 4792 9623 4757 9738 4828 9779
4854 9727 4855 9714 4856 9718 4861 9713
TIME...MOT...LOC 2355Z 237DEG 31KT 4831 9755 4805 9726 4777 9722
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Spender/JRSpecial weather statement, May 12, 7:22 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
722 PM CDT Thu May 12 2022
MNZ006-009-016-017-130100-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
Lake Of The Woods MN-
722 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of central Beltrami,
southeastern Lake of the Woods and northern Clearwater Counties
through 800 PM CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Lower Red Lake, or 39 miles northwest of Bemidji, moving
northeast at 75 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Upper Red Lake around 735 PM CDT.
Other locations in the path of this storm include Carp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for northwestern
Minnesota.
&&
LAT...LON 4768 9516 4787 9558 4793 9558 4877 9469
4874 9464 4872 9459 4872 9456 4870 9454
4869 9443 4870 9443 4806 9442
TIME...MOT...LOC 0022Z 226DEG 67KT 4799 9523
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Spender/JRLocal storm report, May 12, 7:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
735 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST 3 SW MOORETON 46.24N 96.92W
05/12/2022 M69 MPH RICHLAND ND MESONET
MOORETON NDAWN GUST AT 10M. COURTESY OF
NDAWN.
&&Local storm report, May 12, 7:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
736 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 1 NNW VALLEY CITY 46.93N 98.01W
05/12/2022 U1.00 INCH BARNES ND PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
0.7 hours before the tornado, 225 km from the path. May 13, 2022.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -157 J/kg
- Surface CAPE
- 1786 J/kg
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 7.7 K/km
The surface observations
Wadena Municipal (ADC), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 188 km away, was scanning. The volume nearest the touchdown began at 00:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 12, 2022
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 12 | 5:39 PM CDT | EF2 | Deuel, SD | 0.4 | 40 | |||
| May 12 | 5:40 PM CDT | EF1 | Hamlin, SD | 0.5 | 20 | 1 | ||
| May 12 | 5:45 PM CDT | EF2 | Hamlin, SD | 2.0 | 80 | 1 | ||
| May 12 | 5:45 PM CDT | EF0 | Clark, SD | 0.0 | 10 | |||
| May 12 | 5:45 PM CDT | EF0 | Clark, SD | 0.3 | 10 | |||
| May 12 | 5:58 PM CDT | EF2 | Deuel, SD | 0.4 | 60 | 1 | ||
| May 12 | 5:59 PM CDT | EF1 | Deuel, SD | 2.0 | 10 | |||
| May 12 | 6:02 PM CDT | EF1 | Clark, SD | 0.5 | 20 | |||
| May 12 | 6:02 PM CDT | EF1 | Codington, SD | 0.2 | 50 | |||
| May 12 | 6:05 PM CDT | EF1 | Deuel, SD | 0.2 | 50 | |||
| May 12 | 6:09 PM CDT | EF1 | Lac qui Parle, MN | 0.9 | 50 | |||
| May 12 | 6:13 PM CDT | EF1 | Day, SD | 0.1 | 35 | |||
| May 12 | 6:15 PM CDT | EF1 | Grant, SD | 0.6 | 20 | |||
| May 12 | 6:19 PM CDT | EF1 | Grant, SD | 1.3 | 10 | |||
| May 12 | 6:19 PM CDT | EF1 | Lac qui Parle, MN | 1.1 | 50 | |||
| May 12 | 6:50 PM CDT | EF0 | Swift, MN | 2.0 | 50 | |||
| May 12 | 6:51 PM CDT | EF1 | Traverse, MN | 1.8 | 20 | |||
| May 12 | 6:52 PM CDT | EF0 | Roberts, SD | 0.3 | 10 | |||
| May 12 | 6:52 PM CDT | EF0 | Pope, MN | 1.9 | 25 | |||
| May 12 | 6:59 PM CDT | EF0 | Traverse, MN | 4.4 | 20 | |||
| May 12 | 7:01 PM CDT | Unrated | Woodbury, IA | 0.1 | 50 | |||
| May 12 | 7:07 PM CDT | EF1 | Grant, MN | 2.9 | 50 | |||
| May 12 | 7:10 PM CDT | EF1 | Richland, ND | 3.4 | 150 | |||
| May 12 | 7:12 PM CDT | EF1 | Douglas, MN | 2.5 | 200 | |||
| May 12 | 7:16 PM CDT | EF2 | Wilkin, MN | 9.8 | 100 | |||
| May 12 | 7:17 PM CDT | EF0 | Stearns, MN | 1.3 | 25 | |||
| May 12 | 7:31 PM CDT | EF1 | Otter Tail, MN | 3.6 | 100 | |||
| May 12 | 7:33 PM CDT | EF1 | Todd, MN | 3.3 | 100 | |||
| May 12 | 7:46 PM CDT | EF0 | Morrison, MN | 2.9 | 50 | |||
| May 12 | 7:50 PM CDT | EF2 | Wadena, MN | 18.2 | 500 | |||
| May 12 | 7:51 PM CDT | EF1 | Morrison, MN | 3.6 | 100 | $750,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.